This question was answered on Sun 02, May 2010 08:19pm by Dr Rowena S, MD

Dear Doctor:I was recently diagnosed with LPR (larynpharygeal reflux disorder).Though I have all the symptoms of LPR, there is one additional symptom that isscaring the heck out of me:My soft palate is basically raw and red every single day to varying deg

    
Asked by moose23 (Male; 31; UNITED STATES; In perfect health until April 2009. Started getting recurrent bacterial infections, which did not clear up completely until it was discovered the H. Influenzae was the culprit. My bloodwork when the H. Influezae was discovered (was taking prednisone and Nasacort AQ) showed CD4 and CD8 lymphopenia, but after exhaustive (and excessive given no risk factors and negative tests for every sex partner for the past 3 years) testing for HIV over seven months, my doctors ordered a new round of bloodwork when I was feeling better, and like some miracle, my immune system and bloodwork is now 100% normal.; Relevant drugs:Lorazepam, Aciphex ) on Sun 02, May 2010 05:40pm

Dear Doctor: I was recently diagnosed with LPR (larynpharygeal reflux disorder). Though I have all the symptoms of LPR, there is one additional symptom that is scaring the heck out of me: My soft palate is basically raw and red every single day to varying degrees, and has been for almost a year. No visible ulcers, just a darkish red appearance with a slight burning sensation. Sometime the burning and irritation radiates up to my ear. Anyways, on the message boards I never seem to hear people complain about a visibly red and irritated soft palate. Is this normal? It looks somewhat like the pictures of herpangina I see on the Internet but the redness is pretty much uniform across the entire soft palate and there are no visible ulcers. I would add that I am conclusively STD/HIV free, and just recently started taking Aciphex 2x a day. Thank you so much!

Actions: | Forward |
Answer


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post
Answer by Dr Rowena S, MD  on Sun 02, May 2010 08:19pm:

Hi, Welcome to the forum! The soft palate is the portion of the roof of the mouth located near the throat. With your history of laryngopharyngeal reflux, this can be contributory. The symptoms such as dry cough, chronic throat clearing and a sensation of something being stuck in the throat contribute to the irritation and redness of the soft palate. You may also want to have your doctor check this for proper evaluation. Erythema or redness of the soft palate can also be a normal condition but if it persists, differentials inluding trauma, infection, allergic reaction, and even intoxication should be ruled out. Direct clinical examination is important. At this point, drink plenty of water, eat a healthy diet and warm saline gargles may help. Take care and do keep us posted. Warm regards.

If you find the site useful, please consider making a donation.  Click the button to donate.   

Please rate my answer (select the stars, no need to log in.)  


Follow up:

Clarification by moose23 on Wed 05, May 2010 06:57am:
Thank you Doctors: One thing I forgot to add (surprisingly) is that since the beginning of March (immediately after having a pneumococcal vaccine) I have had a build up of white gunk on the back of my tongue. It easily is scraped off in the morning with no redness or bleeding, but it is fairly thick in consistency. My ENT said that this was "definitely" a nasal mucus/bacteria/saliva mixture that could be related to LRD, but I was wondering that since obviously the back of my tongue rests on the soft palate and uvula, this gross post nasal drip mixture could be responsible for the irritation to the area. Or in other words, could post nasal drip that accumulates on the tongue, and then mixes in with the saliva and bacteria on the tongue be an irritant to the soft palate and uvula? Thank you so much! moose

Comments:

Comment by Dr.Kokil Mathur on Sun 02, May 2010 08:50pm:
Hi! I agree with Dr Rowena that LPR could be the cause of the redness. Please discuss with your doctor and try a combination of drugs for good control. Treatment is a combination of drugs to reduce the acid and lifestyle changes. You will need to take a combination of medications like a proton pump inhibitor such as omeprazole, lansoprazole or pantoprazole empty stomach in the morning and an antacid gel after meals for complete relief. Possibility of H pylori infection resistant to the antibiotic should be looked into and a combination antibiotic tried. Life style changes that will help include: Avoid heavy meals and eat frequent small meals. Avoid too much of caffeine, tea, smoking, fried food and drinks both alcoholic and non alcoholic fuzzy ones. Avoid heavy exercises within 4 hours of a heavy meal. Raise the head end of the bed by pillows to 30 degrees. Go to bed at least 2 hours after food. Maybe these tips will help you. There is a chance that you are allergic to citrus fruits, grapes, tomatoes, egg, gluten, lactose etc. So when you eat anything that contains these as ingredients, you develop an allergy that causes upset stomach and reflux. A food challenge test is required to know what you are allergic to. Keep a stress diary and note what you eat everyday. Then mark the time when you develop redness. See what you ate prior to that. Hope these tips help you. Please discuss this with your gastroenterologist. It is difficult to comment beyond this at this stage. Please let me know if there is any thing else and do keep me posted. Take care!

Comment by moose23 on Wed 05, May 2010 06:38am:
Thank you Doctors: One thing I forgot to add (surprisingly) is that since the beginning of March I have had a build up of white gunk on the back of my tongue. It easily is scraped off in the morning with no redness or bleeding, but it is fairly thick in consistency. My ENT said that this was "definitely" a nasal mucus/bacteria/saliva mixture that could be related to LRD, but I was wondering that since obviously the back of my tongue rests on the soft palate and uvula, this gross post nasal drip mixture could be responsible for the irritation to the area. Or in other words, could post nasal drip that accumulates on the tongue, and then mixes in with the saliva and bacteria on the tongue be an irritant to the soft palate and uvula? Thank you so much! moose

This question is open for comments.  Please share your opinion.

Comments


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post


 
What users are searching right now on Ask Medical Doctor:
Rect     Searchfwhydoikeepbitingmyliporanswers     whatisagadle     symptomsofpancreatitis     flickeringoflefteye     HelloIhavetohave     endstagecopdfeetturnpurple     demi     i have problem of lacocurrhea last 3 or 4 days what i do dua tlacorrhea have pain in backe and massless plz help     thrush     scabonpenisshaft     knee hurts when I bend it     Ihavehadpaininmygroinandupperinnerthighareafora     weight loss     Abourran     knee pain only when sleeping     Search for answers     patellofemoraloa     Search for answers     fatvulva     heel spurs     endplate     heelspurs     littlewhitebumpsundermytongue12170 little white bumps under tongue     hello pale white liquid like jelly wiith offensive smell matter discharge hota hai aur blood b during intercourse     upperleftabdominalpain     legsarepainful     common football sport injuries     Backache     vicodin drug test     hemifacial     ihadacsectiontwoweeksagoandiamhavingpainsinmyfoot     hemoriodscausebleeding     turnpalealcohol     Sottopelle     hepatitis     can someone still see there period regularly when pregnant     HelloIamveryworrieda92652 Enter your comments here tracer     yahoocom     GreenStool66532 Hi This is what a comment looks like stool     hi am having some fluid licking form my penis and irritation when urinating can i take oflamac     hi     Search for answers     canamassbecancer     Search for answers     canamassbecancer     Search for answers     canamassbecancer     Search for answers     canamassbecancer     Search for answers     canamassbecancer     Search for answers     hgb     canamassbecancer     Search for answers     canamassbecancer     Search for answers     green stool specimen     Search for answers     herpes eyes     whatisshingles     Search for answers     canamassbecancer     Search for answers     herpes     Search for answers     herniated disc     Search for answers     hepatocellular     hepatitisC     My20left20knee20mainly20right20above20it20is20completely20swollen20skin20is20very20tight     hepatitis b blood test results     Search for answers     hepatitis     Search for answers     Sottopelle     turnpalealcohol     hemoriodscausebleeding     hemoglobin     ihadacsectiontwoweeksagoandiamhavingpainsinmyfoot     

©2011 - Ask Medical Doctor  |  All Rights Reserved
The site is not a replacement for professional medical opinion, examination, diagnosis or treatment. Always seek the advice of your medical doctor or other qualified health professional before starting any new treatment or making any changes to existing treatment. Do not delay seeking or disregard medical advice based on information written by any author on this site. No health questions and information on AskMedicalDoctor is regulated or evaluated by the Food and Drug Administration and therefore the information should not be used to diagnose, treat, cure or prevent any disease without the supervision of a medical doctor. Posts made to these forums express the views and opinions of the author, and not the administrators, moderators, or editorial staff and hence AskMedicalDoctor and its principals will accept no liabilities or responsibilities for the statements made.

Home | Terms & Conditions | Contact Us | Frequently Asked Questions | Disclaimer | Privacy Policy | Advertise with us
Stats